Illinois, 2012

Drought in Illinois, August 1 to 31, 2012

August 1 to 31, 2012 · NWS LSX · 17 events in 17 counties and zones

Extreme Drought (D3) conditions continued across Illinois through the month.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Extreme Drought (D3) conditions continued across Illinois through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 31, 9:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 9:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1039 PM CDT TUE JUL 31 2012

.UPDATE...
ISSUED AT 727 PM CDT TUE JUL 31 2012

A WEAK COLD FRONT CONTINUES TO PUSH SOUTH THIS EVENING. AT 7 PM...THE
BNDRY STRETCHED FROM NEAR MACON IN NE MO TO BOWLING GREEN TO LITCHFIELD
TO EFFINGHAM. EXPECT THE FRONT TO MAKE STEADY PROGRESS SOUTH AND SHOULD
BE NEAR I-70 NEAR MIDNIGHT. A FEW SHORT LIVED CELLS HAVE DVLPD OVER
THE PAST HOUR OR SO. HAVE ADDED SLIGHT CHANCE POPS FOR THIS EVENING
AND INTO THE OVERNIGHT HOURS FOR AREAS ALONG THE FRONT.

MILLER

&&

.SHORT TERM...
ISSUED AT 320 PM CDT TUE JUL 31 2012
(TONIGHT)

WEAK COLD FRONT CONTINUES TO SLOWLY SLIDE SOUTH ACROSS FORECAST
AREA. AS OF 20Z...THE FRONTAL BOUNDARY EXTENDED FROM SURFACE LOW
OVER CENTRAL INDIANA WESTWARD JUST NORTH OF THE I-70 CORRIDOR. THIS
COMBINED WITH OLD OUTFLOW BOUNDARIES...HIGH CAPE AND LITTLE CINH...
COULD STILL TRIGGER SOME ISOLATED SHOWERS AND THUNDERSTORMS MAINLY
OVER SOUTHWESTERN IL. SO KEPT SLIGHT CHANCE POPS FOR A FEW HOURS
THIS EVENING IN THIS AREA. REST OF FORECAST AREA TO REMAIN DRY.

OTHERWISE...WILL SEE LITTLE CHANGE IN CONDITIONS DESPITE THE WEAK
COLD FRONT. LOWS TO RANGE FROM THE UPPER 60S IN THE NORTHEAST HALF
TO THE LOW 70S OVER THE SOUTHWESTERN HALF OF THE FORECAST AREA.

AS FOR THE HEAT HEADLINE...WILL LET HEAT ADVISORY EXPIRE AT 8 PM FOR
ST. LOUIS METRO AREA.

BYRD

&&

.LONG TERM...
ISSUED AT 320 PM CDT TUE JUL 31 2012
(WEDNESDAY THROUGH NEXT TUESDAY)

MAIN CONCERN...AS IT HAS BEEN...IS THE HEAT.  HAVE DECIDED NOT
CONTINUE THE HEAT ADVISORY FOR TOMORROW AS I EXPECT DRIER AIR TO
FILTER IN BEHIND THE FRONT THAT WILL ALLOW DEWPOINTS TO FALL LOWER
THAN THEY ARE TODAY.  AMBIENT TEMPERATURES STILL WILL BE IN THE
96-102 RANGE AS THE NAM KEEPS THE LOW LEVEL THERMAL RIDGE OVER MO/IL
WITH 850MB TEMPS BETWEEN 23-27C.  THIS SHOULD KEEP HEAT INDEX VALUES
BELOW 105.  OTHER CONCERN IS THAT HEAT INDICES WILL STILL BE ABLE TO
CLIMB ABOVE 100 THROUGH FRIDAY AND REACH THE 4 DAY CRITERIA NEEDED
FOR AN ADVISORY.   THURSDAY AND FRIDAY WILL HAVE SIMILAR LOW LEVEL
TEMPERATURES...BUT EXPECT AN INCREASE IN CLOUDS AND RAIN CHANCES
MENTIONED BELOW WILL KEEP A CHECK ON HOW WARM IT GETS. WILL ALLOW
LATER SHIFTS TO EVALUATE AND DETERMINE IF ONE IS NECESSARY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN
OZARKS ON WEDNESDAY WHERE THE FRONT WILL STALL OUT AND THERE WILL BE
SOME INSTABILITY/LITTLE CINH.  BETTER CHANCE WILL BE ON THURSDAY
WHEN BOTH THE GFS/NAM HAVE A SHORTWAVE MOVING ACROSS THE REGION WITH
SOME INCREASE IN LOW LEVEL CONVERGENCE AHEAD OF THE ATTENDANT
SURFACE LOW.  HAVE THUNDERSTORMS CHANCES GOING OVER MUCH OF THE AREA
DURING THE DAY...AND HAVE BEST CHANCES LINGERING OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THURSDAY NIGHT WHERE THE FRONT WILL
BE LOCATED.  A WEAKER SHORTWAVE WILL MOVE ACROSS THE AREA ON
FRIDAY...SO WILL HAVE CHANCE POPS GOING AGAIN OVER THE SOUTHEASTERN
TWO-THIRDS OF THE CWA.

THE CENTER OF THE 500MB HIGH WILL SHIFT OVER THE WEEKEND INTO EARLY
NEXT WEEK WITH THE GFS TAKING IT MORE WESTWARD FROM WEST TEXAS INTO
INTO NEW MEXICO...AND THE ECMWF MOVING IT MORE NORTHWARD INTO THE
CENTRAL HIGH PLAINS.  IN THE MEANTIME...AN UPPER LOW OVER SOUTHERN
SASKATCHEWAN ON FRIDAY EVENING WILL MOVE INTO EASTERN CANADA.  THIS
LOW WILL BRING A TROUGH ACROSS THE MID MISSISSIPPI VALLEY LATE
SATURDAY INTO SUNDAY WITH THE ATTENDANT COLD FRONT PASSING THROUGH
ON SUNDAY.  SATURDAY SHOULD BE ANOTHER WARM DAY AHEAD OF THE FRONT
WITH BOTH THE GFS/ECMWF HAVING 850MB TEMPS IN THE LOWER 20S
CELSIUS... WHILE SUNDAY AND MONDAY NOT AS WARM AS THE SURFACE HIGH
MOVES IN BEHIND THE FRONT AND TEMPS COOL INTO THE UPPER TEENS.

BRITT

&&

.AVIATION...
ISSUED AT 1021 PM CDT TUE JUL 31 2012

WEAK COLD FRONT HAS PUSHED SWD TO JUST S OF COU AND STL THIS
EVNG.  DO NOT SEE MUCH CLOUD COVER THIS FORECAST PERIOD AS A SFC
RIDGE BUILDS INTO ERN MO FROM THE GREAT LAKES REGION BEHIND THE
WEAK COLD FRONT...MAY BE SOME HIGH LEVEL CLOUDS. WEAK N-NELY SFC
WINDS WILL VEER AROUND TO AN E-NELY DIRECTION LATE TGT. SFC WIND
WILL BE MAINLY ELY ON WED ALBEIT FAIRLY WEAK...THEN E-SELY WED
EVNG. COULD NOT RULE OUT LOCALIZED FOG AT SUS LATE TGT/EARLY WED
MRNG DUE TO A CLEAR SKY AND LIGHT WIND ALONG WITH RELATIVELY HIGH
SFC DEWPOINTS.

SPECIFICS FOR KSTL...NELY SFC WIND SHOULD VEER AROUND TO AN ELY
DIRECTION WED MRNG...THEN TO A SELY DIRECTION WED NGT...WITH
HIGHEST WIND SPEEDS OF ONLY 7-8 KTS. LITTLE CLOUD COVER EXPECTED...
MAY BE SOME CIRRUS CLOUDS ON WED AND WED NGT.

GKS

&&

.CLIMATE...
ISSUED AT 323 AM CDT TUE JUL 31 2012

RECORD HIGHS TODAY

      RECORD   YEAR
STL    103     1970
COU    108     1980
UIN    103     1988

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 31, 2:43 PM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT TUE JUL 31 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
343 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL ILLINOIS
THIS AFTERNOON THROUGH EARLY THIS EVENING. ONE OR TWO OF THESE
STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ST. LOUIS METRO AREA INTO
EARLY EVENING. THE HIGHEST HEAT INDEX READINGS WILL BE NEAR 105
DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL CLIMB TO AROUND 100 DEGREES OVER PARTS OF
THE REGION INTO SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF SOUTHEAST
MISSOURI ON WEDNESDAY AND WEDNESDAY NIGHT. SCATTERED THUNDERSTORMS
ARE ALSO POSSIBLE THURSDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER SOUTH
CENTRAL ILLINOIS.

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Adams

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Drought, Bond

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bond forecast zone
Reported by
Drought Monitor
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Drought, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Drought, Calhoun

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Drought, Clinton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Drought, Fayette

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Drought, Greene

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Drought, Jersey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jersey forecast zone
Reported by
Drought Monitor
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Drought, Macoupin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Macoupin forecast zone
Reported by
Drought Monitor
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Drought, Madison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Drought, Marion

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Drought, Monroe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Drought, Montgomery

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Drought, Pike

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Drought, Randolph

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Drought, St. Clair

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Drought, Washington

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412446, 412447, 412448, 412449, 412450, 412451, 412452, 412453, 412454, 412456, 412457, 412458, 412459, 412460, 412461, 412462, 412463.